Alert archive / Connecticut / River Flood Warnings in 2019

River Flood Warning 2, NWS New York, NY

January 24, 2019Southeastern Connecticut Planning Region, Connecticut

NWS New York, NY issued this river flood warning at Jan 24, 2019, 5:45 PM EST for Southeastern Connecticut Planning Region, Connecticut. It took effect at Jan 24, 2019, 10:25 PM EST. It was in force for 2 hr.

The area

The outline as issued.

The facts

Issued
Jan 24, 2019, 5:45 PM EST (22:45 UTC)
In effect from
Jan 24, 2019, 10:25 PM EST
Expired
Jan 25, 2019, 12:47 AM EST
In force
2 hr
Issued by
NWS New York, NY
Area
Storm-based polygon
Flood severity
Minor

County Southeastern Connecticut Planning Region, CT

The radar

The Boston radar (KBOX), 94 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Yantic River at Yantic (YTCC3). The gauge peaked at 9.41 ft at Jan 24, 2019, 10:00 PM EST.

actionminormoderate24681001/2401/2501/26
Action stage
7.5 ft
Minor stage
9 ft
Moderate stage
9.5 ft
Major stage
11 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01127500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

379 
WGUS41 KOKX 242245
FLWOKX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
545 PM EST Thu Jan 24 2019

...The National Weather Service in Wfo Upton has issued a Flood Warning for the 
following rivers in Connecticut...

  Yantic River affecting New London County

Earlier heavy rainfall continues to lead to rises on the Yantic River in Connecticut. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.


Stay tuned to developments by listening to NOAA all hazards weather radio.


&&

CTC011-251645-
/O.NEW.KOKX.FL.W.0002.190125T0325Z-190126T0651Z/
/YTCC3.1.ER.190125T0325Z.190125T0600Z.190125T0651Z.NO/
545 PM EST Thu Jan 24 2019

The National Weather Service in Upton, NY has issued a

* Flood Warning for 
  the Yantic River at Yantic
* From this evening until Friday
* At 5:31 PM Thursday the stage was...8.3 feet
* Minor Flooding is forecast
* Flood stage is 9.0 feet 
* At 9.5 feet...Flooding begins at several commercial structures along west Town
  Street in Yantic Flats.


&&

                   Flood   Observed     Forecast
 Location          Stage    Stage       Day Time     Crest
  Yantic           9.0     8.26       Thu 6 PM     9.3 Fri 1 AM 


&&


LAT...LON 4152 7204 4151 7209 4156 7225 4160 7223
      4157 7208                       

$$
1 follow-up statement
710 
WGUS81 KOKX 250547
FLSOKX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1247 AM EST Fri Jan 25 2019

...The National Weather Service in Upton NY  has cancelled the
Flood Warning for the Yantic River at Yantic...

For the Yantic River at Yantic, water levels have receded below flood stage.


CTC011-250617-
/O.CAN.KOKX.FL.W.0002.000000T0000Z-190126T0651Z/
/YTCC3.1.ER.190125T0034Z.190125T0231Z.190125T0457Z.NO/
1247 AM EST Fri Jan 25 2019

The Flood Warning is cancelled for
  The Yantic River at Yantic
* Until late tonight
* At 12:31 AM Friday the stage was 8.9 feet
* Flood stage is 9.0 feet
At 9.0 feet, Flooding begins along Sturtevant Street..* This crest compares to a previous crest of 10.9 feet on Mar 2 2007.  


&&

                   Flood   Observed     Forecast
 Location          Stage    Stage       Day Time     Crest
  Yantic           9.0     8.88       Fri 1 AM     8.7 Fri 1 AM 


&&


LAT...LON 4152 7204 4151 7209 4156 7225 4160 7223
      4157 7208                       

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this river flood warning went out at Jan 24, 4:28 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Jan 24, 4:28 PM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service New York NY
428 PM EST Thu Jan 24 2019

.SYNOPSIS...
Behind a cold front, high pressure builds in from the west tonight
and continues to build in through Friday night. High pressure
moves east of the region Saturday night. A warm frontal passage
over the weekend will be followed by a cold frontal passage
early next week. Low pressure will likely impact the area
Tuesday into Wednesday, bringing arctic air in its wake for the
end of the week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Hazards remain until 6PM on land areas for the flood watch
(entire region) and wind advisory (now just Nassau NY, Suffolk
NY, Southern CT). There will be some lingering moderate to heavy
rain and residual runoff. Low level jet max moving east of the
region and some marginal gusts up to near 40 to 45 mph will
still be possible mainly for the eastern coastal locations.

Otherwise, tonight will feature low pressure moving into Maine
and high pressure starting to build in from the west. Aloft,
strong shortwave goes from New England into Canadian Maritimes.
The pressure gradient at the surface decreases. Rain tapers off
west to east this evening, leaving dry conditions for tonight.
Cold air advection occurs on the NW flow. Consensus of model
data used for lows, mid to upper 20s. Interior areas will have
to watched for potential of black ice formation as winds there
will decrease more while winds remain more steady, near 10 mph,
near the coast late tonight.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Dry conditions expected Friday and Friday night.

High pressure builds in from the west but its main center core
stays across the Southeast into the Tennessee Valley. Cyclonic
flow aloft remains on cold air advection continues on the NW
flow, which will be gusty but staying well below advisory
criteria. More clouds are expected due to the cyclonic flow as
well during the day Friday. Low to upper 30s will be the range
for highs using a consensus of model data.

More radiational cooling conditions are expected Friday night
with high pressure building in more from the west and a
relatively flatter trough to the west aloft. Lows were a
consensus of MOS data, ranging from the low to upper teens
mostly.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
The models were in fairly good agreement in the extended so a blend
was used.

High pres on Sat produces fair wx with temps a few degrees blw avg.
Return flow off the water overnight however will limit lows. In this
light waa off the water, there could be some black ice development,
along with patchy fog, particularly on LI and cstl CT. Outside of
the llvl moisture, a weak wave coming in from the midwest will act
as a weak warm front late Sat ngt into Sun, producing chances for
pcpn. The sys is progged to be moisture starved, so only low chcs
per the model blend data have been included in the fcst.

A weak cold front follows for Mon. This sys again has limited
moisture to work with so low chcs in the fcst.

The next storm for Tue looks a bit more intense attm, with the
associated sfc low progged to deepen extensively somewhere invof New
England by Tue ngt as a monster upr low digs into the Great Lakes.
All of the data suggests for now an inside track, with a snow to
rain/ice scenario then back to shsn as the sys exits. The GEM and
ECMWF are remarkably similar wrt track with the 12z runs. The GFS is
a bit further e.

Aft the midweek storm, arctic air flows in with temps well blw climo
for the end of the week.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
Low pressure and a cold front continue moving through this
evening. High pressure gradually builds tonight into Friday.

Flight categories will improve from west to east this evening
with VFR prevailing after 00z.

Winds will continue to shift to the NW behind the cold front.
Any lull in the winds will be brief with increasing NW winds
this evening. Gusts should be around 25 kt, but a few gusts up
to 30 kt cannot be ruled out. Winds diminish after midnight and
then become gusty again on Friday.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: NW gusts 25-30 kt should return 21-23z.

KLGA TAF Comments: NW gusts 25-30 kt should return 21-23z.

KEWR TAF Comments: NW gusts 25-30 kt should return 21-23z.

KTEB TAF Comments: NW gusts 20-25 kt should return 21-23z.

KHPN TAF Comments: NW gusts 25-30 kt should return 21-23z.

KISP TAF Comments: NW wind shift will occur 2145-22z. Brief lull
in the winds expected behind wind shift with gusts returning
22-00z.

.OUTLOOK FOR 18Z FRIDAY THROUGH TUESDAY...
.Friday Afternoon-Night...VFR. W G25KT in the afternoon and
evening.
.Saturday-Sunday...VFR.
.Monday-Tuesday...Mainly VFR. Low chance for rain or snow
showers.

&&

.MARINE...
Gales remain on the ocean and Long Island Sound and Long Island
Bays until 6PM for the ocean those gales were extended until
8PM. NY Harbor has SCA through tonight. SCA conditions then
expected for the ocean through the rest of the short term
through Friday night and for non-ocean waters much of the short
term through Friday night.

Winds and wave should remain blw sca lvls Sat thru Mon. Increasing
sely flow could bring waves aoa 5 ft on the ocean Mon ngt into Tue.
Low pres Tue into Wed could bring at least sca cond, and possibly
gales, to all waters.

&&

.HYDROLOGY...
Flash flood watch still goes until 6PM with residual runoff and
some areas remaining of moderate to heavy rain. Rain tapers off
from west to east after 6PM tonight.

No hydrologic impacts are anticipated Fri thru Thu.

&&

.TIDES/COASTAL FLOODING...
The coastal flood advisory for Connecticut shoreline has
expired and tidal stations will be below flood stage. However,
for Long Island Sound with higher waves of 3 to 6 ft over the
next few hours, some minor beach flooding and erosion along the
Connecticut shoreline will be possible. Localized splashover
onto shoreline roads and properties along the Connecticut
shoreline will be possible. Water levels overall over the next
few hours will be receding.

The coastal flood statement has expired for Southwest,
Southeast and Northeast Suffolk and tidal stations will be
below flood stage. However, for the ocean shorelines along
Southwest and Southeast Suffolk Counties, with high surf between
10 and 15 ft over the next few hours, some minor beach flooding
and erosion will be possible. Localized splashover onto
shoreline roads and properties along the ocean shorelines will
be possible. Water levels overall over the next few hours will
be receding.

&&

.EQUIPMENT...
NYC Central Park winds are out of service until further notice.
Loss of data is due to a severed cable. Parts are on order.

NYC NOAA Weather Radio Station KWO35 (162.55 MHz) will remain off
the air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch until 6 PM EST this evening for CTZ005>012.
     Wind Advisory until 6 PM EST this evening for CTZ009>012.
NY...Flash Flood Watch until 6 PM EST this evening for NYZ067>075-
     078>081-176>179.
     Wind Advisory until 6 PM EST this evening for NYZ078>081-177-
     179.
NJ...Flash Flood Watch until 6 PM EST this evening for NJZ002-004-
     006-103>108.
MARINE...Gale Warning until 6 PM EST this evening for ANZ330-335-340-
     345.
     Small Craft Advisory until 6 AM EST Friday for ANZ338.
     Gale Warning until 8 PM EST this evening for ANZ350-353-355.

&&

SYNOPSIS...JMC/JM
NEAR TERM...JM
SHORT TERM...JM
LONG TERM...JMC
AVIATION...DS
MARINE...JMC/JM
HYDROLOGY...JMC/JM
TIDES/COASTAL FLOODING...JM
EQUIPMENT...
Hazardous weather outlook, Jan 24, 4:32 PM EST, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
432 PM EST Thu Jan 24 2019

CTZ005>008-NJZ002-004-006-103>108-NYZ067>075-176-178-252145-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens-
Southern Queens-
432 PM EST Thu Jan 24 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ009>012-NYZ078>081-177-179-252145-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-Northwestern Suffolk-Northeastern Suffolk-
Southwestern Suffolk-Southeastern Suffolk-Northern Nassau-
Southern Nassau-
432 PM EST Thu Jan 24 2019

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ330-335-340-345-252145-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
432 PM EST Thu Jan 24 2019

...GALE WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ338-252145-
New York Harbor-
432 PM EST Thu Jan 24 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ350-353-355-252145-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
432 PM EST Thu Jan 24 2019

...GALE WARNING IN EFFECT UNTIL 8 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 1:36 PM ESTAreal Flood AdvisoryOKXGreater Bridgeport Planning Region3 hr
Jan 24, 2:14 PM ESTAreal Flood AdvisoryOKXGreater Bridgeport Planning Region, Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region15 hr
Jan 24, 3:16 PM ESTAreal Flood AdvisoryOKXLower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region6 hr

Nearby

River Flood Warnings in Connecticut, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.